The combination of alcohol and this type of medication can strain the liver and cause liver damage, says a specialist.
Often, alcohol is overeating and, tending to, symptoms of discomfort appear the next day. However, there is one piece of advice that should be noted and taken into account: do not take acetaminophen to relieve headaches.
To try to alleviate the effects of a hangover, this is a practice that many people around the world use, due to its analgesic and antipyretic capabilities.
However, the truth is that “due to its liver toxicity, is contraindicated in people with liver failure or viral hepatitis”, explains pharmacist Irene Suárez to the Spanish newspaper The confidential. Thus, it is also inadvisable at times when there is excessive alcohol intake.
“Although in no case is it advisable to take drugs with alcohol, in the case of paracetamol it is especially important to avoid this combination., as both could increase toxicity and the risk of suffering liver damage”, explains Suárez, from the Technical Services of the General Council of Pharmacists.
According to the specialist, the big problem is the fact that the liver, after excessive consumption of alcoholic beverages, is in a process of metabolism of that same alcohol and toxic substances for the body, which can cause adverse effects on the organ with risks of kidney and liver damage.
As an alternative, Francisco Javier Otero Espinar, professor of Pharmacology at the University of Santiago de Compostela, explained to the newspaper that ibuprofen may be a more viable route because it belongs to the group of non-steroidal anti-inflammatory drugs and has antipyretic, analgesic and anti-inflammatory activity.
“Unlike acetaminophen, ibuprofen does not cause liver damage, although due to its own anti-inflammatory mechanism of action it can affect the gastric mucosa and damage the protective barrier of the stomach. But it will do it to a lesser extent than other medicines”, he explained.